Pneumatosis Cystoides Intestinalis Secondary to Antibiotic Therapy for Pulmonary Mycobacterium avium Complex Infection: A Case Report and Review of the Literature.
Koki Nakashima, Hiroki Matsukawa, Toshiko Kakiuchi et al.
✦ AI-curated · Sources linked
Case in brief
An 83-year-old woman receiving antibiotic therapy for pulmonary Mycobacterium avium complex infection developed pneumatosis cystoides intestinalis (PCI), characterized by gas within the gastrointestinal wall. PCI improved after the antibiotics were discontinued. The authors considered the clinical course potentially consistent with an association between long-term antibiotic therapy and PCI, while noting that the mechanism is unclear.
What made this case unusual
PCI developed during long-term antibiotic treatment for pulmonary MAC infection, an association the report describes as rarely observed.
Diagnostic / clinical pearl
In a patient receiving long-term antibiotics for pulmonary MAC infection, consider PCI if gas is found in the gastrointestinal wall; improvement after stopping antibiotics may support a possible treatment association.